Alert archive / Texas / Special Weather Statements in 2020

Special Weather Statement, NWS Midland/Odessa, TX

August 10, 2020Culberson County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Aug 10, 2020, 3:21 PM CDT for Culberson County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2020, 3:21 PM CDT (20:21 UTC)
Expired
Aug 10, 2020, 4:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The Midland/Odessa radar (KMAF), 209 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-460 J/kg
Mixed-layer LCL
1699 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS84 KMAF 102021
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM CDT Mon Aug 10 2020
 
NMZ028-TXZ273-102100-
Eddy County Plains NM-Eastern Culberson County TX-
321 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 320 PM CDT/220 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles southeast of Carlsbad Caverns National Park, or
23 miles east of Pine Springs, moving east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Eddy
and northeastern Culberson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3165 10455 3206 10451 3209 10419 3169 10421
TIME...MOT...LOC 2020Z 272DEG 9KT 3198 10442 

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 10, 2:43 PM CDT, 38 minutes earlier.

Area forecast discussion, Aug 10, 2:43 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
243 PM CDT Mon Aug 10 2020

.DISCUSSION...
Current radar is showing scattered storms developing in the higher
elevations west of the Pecos River. Instability and shear is just
enough that one or two may become severe, but a widespread threat
is not expected and perhaps a few locations may get some
beneficial rainfall.

An upper high to our west will expand east across much of Texas
the first half of this week reducing rain chances and sending
temperatures to near advisory levels with highs exceeding 100
degrees in many locations and 105 along the Pecos River. The
upper high then erodes and retreats back to the west the latter
half of the week to the point where we may see a weak cold front
over the weekend. This could help pull highs back below the
century mark and maybe even give us a chance for rain, though PoPs
have been left below 20 percent for now.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     75 102  75 103 /   0   0   0   0
Carlsbad                       74 104  74 105 /  20  10  10   0
Dryden                         74 102  74 102 /   0   0   0   0
Fort Stockton                  73 102  73 103 /  10   0   0   0
Guadalupe Pass                 71  95  71  96 /  20  10  10  10
Hobbs                          71 100  71 101 /  20  10  10   0
Marfa                          64  97  64  98 /  20  20  10  10
Midland Intl Airport           75 102  75 103 /  10   0   0   0
Odessa                         75 102  75 103 /  10   0   0   0
Wink                           75 105  76 106 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

89/10
Hazardous weather outlook, Aug 10, 1:56 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
156 PM CDT Mon Aug 10 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-111900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothil

In the hours before

Special weather statement, Aug 10, 1:15 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
115 PM CDT Mon Aug 10 2020

TXZ277-278-101900-
Davis Mountains TX-Davis Mountains Foothills TX-
115 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFF DAVIS COUNTY UNTIL
200 PM CDT...

At 114 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDonald Observatory, or 8 miles north of Fort Davis, moving north at
5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fort Davis, McDonald Observatory, Davis Mountains State Park, Black
Mountain, Star Mountain, Buffalo Trail Scout Camp, Indian Lodge and
Fort Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3053 10379 3055 10405 3100 10412 3091 10386
      3073 10362
TIME...MOT...LOC 1814Z 184DEG 5KT 3072 10392

89
Special weather statement, Aug 10, 2:56 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
256 PM CDT Mon Aug 10 2020

TXZ277>279-102030-
Central Brewster County TX-Davis Mountains TX-
Davis Mountains Foothills TX-
256 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Alpine, moving south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3047 10360 3042 10340 3015 10344 3023 10374
TIME...MOT...LOC 1955Z 016DEG 11KT 3038 10353

12
Special weather statement, Aug 10, 3:03 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
303 PM CDT Mon Aug 10 2020

TXZ275>277-102030-
Chinati Mountains TX-Marfa Plateau TX-Davis Mountains TX-
303 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFF DAVIS AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 330 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Marfa and Marfa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3043 10420 3043 10397 3015 10396 3016 10427
TIME...MOT...LOC 2003Z 003DEG 11KT 3032 10411

12
Special weather statement, Aug 10, 3:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
321 PM CDT Mon Aug 10 2020

NMZ028-TXZ273-102100-
Eddy County Plains NM-Eastern Culberson County TX-
321 PM CDT Mon Aug 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY AND
NORTHEASTERN CULBERSON COUNTIES UNTIL 400 PM CDT/300 PM MDT/...

At 320 PM CDT/220 PM MDT/, Doppler radar was tracking a strong
thunderstorm 13 miles southeast of Carlsbad Caverns National Park, or
23 miles east of Pine Springs, moving east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Eddy
and northeastern Culberson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3165 10455 3206 10451 3209 10419 3169 10421
TIME...MOT...LOC 2020Z 272DEG 9KT 3198 10442

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:15 PM CDTSpecial Weather StatementMAFJeff Davis45 min
Aug 10, 2:56 PM CDTSpecial Weather StatementMAF34 min
Aug 10, 3:03 PM CDTSpecial Weather StatementMAFPresidio27 min
Aug 10, 3:10 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
Aug 10, 3:31 PM CDTSpecial Weather StatementMAFPresidio14 min
Aug 10, 4:01 PM CDTSpecial Weather StatementMAFPecos29 min
Aug 10, 4:04 PM CDTSpecial Weather StatementMAFPresidio26 min
Aug 10, 4:38 PM CDTSpecial Weather StatementMAFPecos52 min
Aug 10, 5:19 PM CDTSpecial Weather StatementMAFPecos41 min
Aug 10, 5:24 PM CDTSpecial Weather StatementMAF36 min
Aug 10, 6:04 PM CDTSpecial Weather StatementMAFReeves41 min
Aug 10, 6:32 PM CDTSpecial Weather StatementMAFAndrews43 min
Aug 10, 6:36 PM CDTSpecial Weather StatementMAFLea39 min

Nearby

Special Weather Statements in Texas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.